Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 152, NWS Springfield, MO

July 19, 2005Barry County, McDonald County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 19, 2005, 8:00 PM CDT for Barry County, McDonald County, Missouri. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2005, 8:00 PM CDT (01:00 UTC)
Expired
Jul 19, 2005, 9:03 PM CDT
In force
63 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Barry County, MO, McDonald County, MO

The radar

The Springfield radar (KSGF), 90 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.0 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2005-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2005-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1519 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1517 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 200101
SVRSGF
MOC009-119-200200-
/O.NEW.KSGF.SV.W.0152.050720T0100Z-050720T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
800 PM CDT TUE JUL 19 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST MCDONALD COUNTY IN SOUTHWEST MISSOURI.
  SOUTHWEST BARRY COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 900 PM CDT.

* AT 759 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  WEST OF SELIGMAN...OR 6 MILES NORTHEAST OF PEA RIDGE...AND MOVING
  NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR SELIGMAN BY 815 PM CDT.
  NEAR WASHBURN BY 835 PM CDT.
  NEAR EXETER BY 900 PM CDT.

THE TOWNS OF WAYNE AND RIDGLEY ARE ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

PEOPLE IN THE PATH OF THIS STORM SHOULD PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO
AN INDOOR SHELTER AND STAY AWAY FROM WINDOWS.

LAT...LON 3650 9416 3650 9382 3674 9378 3672 9415

$$

FOSTER
3 follow-up statements
000 
WWUS53 KSGF 200116
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
814 PM CDT TUE JUL 19 2005

MOC009-119-200200-
/O.CON.KSGF.SV.W.0152.000000T0000Z-050720T0200Z/
BARRY MO-MCDONALD MO-
814 PM CDT TUE JUL 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHEAST MCDONALD 
AND SOUTHWEST BARRY COUNTIES UNTIL 900 PM CDT...

AT 809 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SELIGMAN...OR 8 MILES
NORTHEAST OF PEA RIDGE...AND MOVING NORTHEAST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  5 MILES NORTHWEST OF SELIGMAN BY 820 PM CDT.
  NEAR WASHBURN BY 900 PM CDT.

THE TOWN OF WAYNE IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

PEOPLE IN THE PATH OF THIS STORM SHOULD PREPARE IMMEDIATELY FOR 
DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO AN 
INDOOR SHELTER AND STAY AWAY FROM WINDOWS.

LAT...LON 3650 9416 3650 9382 3674 9378 3672 9415

$$

FOSTER
000 
WWUS53 KSGF 200134
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
828 PM CDT TUE JUL 19 2005

MOC009-119-200200-
/O.CON.KSGF.SV.W.0152.000000T0000Z-050720T0200Z/
BARRY MO-MCDONALD MO-
828 PM CDT TUE JUL 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EASTERN MCDONALD AND 
BARRY COUNTIES UNTIL 900 PM CDT...

AT 824 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR WASHBURN...OR 11 MILES
NORTHEAST OF PEA RIDGE...AND MOVING NORTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR EXETER BY 855 PM CDT.
  NEAR CASSVILLE BY 900 PM CDT.

THE TOWNS OF WAYNE AND RIDGLEY ARE ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

ANOTHER STRONG THUNDERSTORM WAS RAPIDLY DEVELOPING OVER NORTHWEST 
BARRY COUNTY BETWEEN PURDY AND MONETT.

PEOPLE IN THE PATH OF THIS STORM SHOULD PREPARE FOR DAMAGING WINDS 
AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO AN INDOOR SHELTER AND 
STAY AWAY FROM WINDOWS.

LAT...LON 3650 9416 3650 9382 3674 9378 3672 9415

$$

FOSTER
000 
WWUS53 KSGF 200203
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
902 PM CDT TUE JUL 19 2005

MOC009-119-200212-
/O.EXP.KSGF.SV.W.0152.000000T0000Z-050720T0200Z/
BARRY MO-MCDONALD MO-
902 PM CDT TUE JUL 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR MCDONALD AND BARRY COUNTIES
HAS BEEN ALLOWED TO EXPIRE...

AT 859 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

ALTHOUGH THE STORMS HAVE WEAKENED...HEAVY RAINFALL...FREQUENT 
LIGHTNING...AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE THROUGH 10 PM. 

IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE IN SPRINGFIELD.

LAT...LON 3650 9416 3650 9382 3674 9378 3672 9415

$$

FOSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 7:10 PM CDT, 50 minutes earlier.

Area forecast discussion, Jul 19, 7:10 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
710 PM CDT TUE JUL 19 2005

.DISCUSSION...
THUNDERSTORM DEVELOPMENT HAS BEEN ISOLATED AT BEST THIS AFTERNOON.
MOST OF THE ACTIVITY HAS BEEN FOCUSED ALONG AND SOUTH OF THE
ARKANSAS BORDER. AMPLE INSTABILITY IS IN PLACE TO SUPPORT ISOLATED
STORM DEVELOPMENT THROUGH THE EVENING BUT LITTLE IN THE WAY OF A
FOCUSING MECHANISM IS EVIDENT AT THE SURFACE. WATER VAPOR AND
PROFILERS DEPICT AN UPPER LEVEL CIRCULATION TRACKING SLOWLY
NORTHEAST ACROSS OKLAHOMA. UPPER LEVEL DIVERGENCE ASSOCIATED THIS
SYSTEM MAY ENHANCE CONVECTIVE DEVELOPMENT THE NEXT FEW HOURS.

&&

.PREV DISCUSSION...
A SEMI TROPICAL AIRMASS OVERHEAD COMBINED WITH SUFFICIENT
INSTABILITY AND GOOD MID LEVEL MOISTURE WILL ALLOW FOR ANOTHER ROUND
OF PULSE THUNDERSTORMS THIS AFTERNOON AND EVENING.  WITH 100 MB
MIXED LAYER CAPES ABOVE 2000 J/KG AND DEEP MOISTURE CONVERGENCE
ACROSS SOUTHERN MISSOURI...A FEW SEVERE PULSERS SHOULD OCCUR.
SIMILAR TO LAST NIGHT...A 25 TO 35 KNOT LOW LEVEL JET IS EXPECTED TO
SET UP ACROSS KANSAS AND OKLAHOMA...POTENTIALLY SETTING OFF ANOTHER
OVERNIGHT COMPLEX.  IF A COMPLEX OF STORMS DOES INDEED
DEVELOP...AREAS OF SOUTHEAST KANSAS AND FAR WESTERN MISSOURI WILL
SUSTAIN THE BEST CHANCES AT GETTING MORE RAIN FROM THIS.  ELSEWHERE
ILL CONTINUE A DRY FORECAST FOR THE OVERNIGHT PERIOD.

FOR TOMORROW...AN UPPER LEVEL SHEAR AXIS WILL SET UP SOMEWHERE NEAR
THE INTERSTATE 44 CORRIDOR.  TO THE SOUTH OF THE SHEAR AXIS...THE
TROPICAL AIRMASS WILL REMAIN IN PLACE.  WITH THAT SAID...AFTERNOON
DESTABILIZATION SHOULD SET OFF ANOTHER ROUND OF PULSE THUNDERSTORMS
ALONG AND SOUTH OF THE SHEAR AXIS.  THE ETA SUGGESTS MORE CAPE
TOMORROW WITH MIXED LAYER VALUES ON THE ORDER OR 2000 - 2500 J/KG.
THIS SHOULD BE MORE THAN SUFFICIENT FOR A FEW SEVERE PULSERS
CONTAINING MICROBURSTS.  WILL GO AHEAD AND INCREASE POPS SOUTH OF
INTERSTATE 44...AND ADVERTISE NO POPS FOR AREAS NORTH OF THE
CORRIDOR.

HEADING INTO THURSDAY...A DRIER AIRMASS WILL SPREAD OVERHEAD WHILE
UPPER RIDGING BEGINS TO BUILD IN.  STRONG CAPPING WILL CREATE HOT
AND DRY CONDITIONS...WITH A WARMING TREND THAT CAN BE READ ABOUT IN
THE LONG TERM DISCUSSION

WATER VAPOR ANALYSIS IS ALREADY SUGGESTING A TREND TO EXPAND THE
RIDGE FROM THE INTERMOUNTAIN WEST...INTO THE CENTRAL PLAINS AND
MISSOURI OZARKS WITH TIME.  ALL MEDIUM TO LONG RANGE MODELS VERIFIES
THIS TREND...WHICH WILL PROMOTE SOME OF THE HOTTEST TEMPERATURES OF
THE YEAR.  HOW IRONIC THIS WILL BE HEADING INTO WHAT IS
CLIMATOLOGICALLY THE HOTTEST WEEK OF THE YEAR.  THE GFS MEX GUIDANCE
DOES NOT DO TEMPERATURES JUSTICE FOR FRIDAY - SUNDAY...ADVERTISING
HIGHS IN THE MID 90S.  WITH THE MID LEVEL HIGH BUILDING DIRECTLY
OVER KANSAS AND OKLAHOMA BY THIS WEEKEND...TEMPS SHOULD EASILY REACH
UPPER 90S AND EVEN THE CENTURY MARK IN SOME AREAS.

THE PRIMARY PROBLEM WITH THESE TEMPERATURES IS THAT DEW POINTS IN
THE UPPER 60S AND LOWER 70S WILL ENHANCE HEAT INDICES TO DANGEROUS
LEVELS...105 TO 110 RANGE.  BOTH THE ECMWF AND GFS INDICATE A BREAK
DOWN IN THE RIDGE TOWARD DAYS 7 AND 8...WITH A SHORTWAVE DAMPENING
OUT THE RIDGE AND ALLOWING A COLD FRONT TO SAG INTO THE AREA.  OTHER
THAN PULSE HIT AND MISS AFTERNOON CONVECTION THROUGH THE
EXTENDED...THIS SHORTWAVE AND ASSOCIATED COLD FRONT WILL LIKELY BE
OUR NEXT CHANCE FOR PRECIP.

CRAMER

&&

.AVIATION...
VFR CONDITIONS WILL BE THE RULE THROUGH WEDNESDAY. ISOLATED
THUNDERSTORMS COULD STILL DEVELOP THROUGH THE EVENING. HOWEVER ANY
STORMS THAT DEVELOP WILL ONLY AFFECT LOCALIZED AREAS. LIGHT FOG AND
HAZE MAY DEVELOP AROUND SUNRISE WEDNESDAY AND RESULT IN LOCALIZED
MVFR VISIBILITIES OF 3 TO 5 MILES. ISOLATED THUNDERSTORMS MAY AGAIN
DEVELOP WEDNESDAY AFTERNOON.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Jul 19, 2:40 PM CDT, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
240 PM CDT TUE JUL 19 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-200100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
240 PM CDT TUE JUL 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

 THUNDERSTORMS

  AREAS AFFECTED AND TIMING:

 THUNDERSTORMS WILL BE POSSIBLE OVER ALL OF EXTREME SOUTHEAST KANSAS
 AND THE MISSOURI OZARKS THIS AFTERNOON AND EARLY THIS EVENING.

  DISCUSSION:

 A MOIST AND UNSTABLE AIRMASS WILL ALLOW A FEW ISOLATED SHOWERS AND
 THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON AND THIS EVENING.  A
 FEW OF THESE STORMS MAY CONTAIN WIND GUSTS UP TO 35 MPH...WITH AN
 ISOLATED SEVERE STORM OR TWO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

 THUNDERSTORMS WILL ONCE AGAIN DEVELOP WEDNESDAY AFTERNOON OVER AREAS
 ALONG AND SOUTH OF THE INTERSTATE 44 CORRIDOR. SOME STORMS MAY
 BECOME SEVERE PRODUCING MICROBURSTS...WITH DAMAGING WIND GUSTS IN
 EXCESS OF 60 MPH.

 A STRONG SUMMER TIME RIDGE OF HIGH PRESSURE WILL BUILD INTO THE
 NATIONS MID SECTION TOWARD WEEKS END.  AFTERNOON TEMPERATURES
 WILL RANGE FROM THE UPPER 90S TO 102 DEGREES.  THE HEAT COMBINED
 WITH HUMIDITY WILL LIKELY CREATE HEAT INDICES IN EXCESS OF 105
 DEGREES IN A FEW AREAS THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Local storm report, Jul 19, 3:07 PM CDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
307 PM CDT TUE JUL 19 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0225 PM     FLOOD            1 S WEIR                37.29N 94.77W
07/19/2005                   CHEROKEE           KS   POST OFFICE

            COUNTY ROADS SOUTH OF WEIR REMAIN FLOODED

MMT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 1:47 PM CDTHeat AdvisorySGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more38 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.